Wyoming, 2021Heavy Snow in Wyoming, April 27 to 28, 2021
April 27 to 28, 2021 · NWS CYS · 1 event in 1 county or zone
0 inches of snowfall at observer's location five miles east-southeast of Buford from the evening of the 27th through the morning of the 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow banding produced 7.0 inches of snowfall at observer's location five miles east-southeast of Buford from the evening of the 27th through the morning of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 27, 4:30 PM MST, 30 minutes earlier.
Area forecast discussion, Apr 27, 4:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Tue Apr 27 2021
.SHORT TERM...(This evening through Wednesday Night)
Issued at 245 PM MDT Tue Apr 27 2021
Forecast challenges deal with snow amounts/locations as well as
severe thunderstorm potential.
Currently...Frontal boundary lays from southeastern Colorado to
near Leadville Colorado to just east of Rawlins this afternoon.
Radar imagery showing storms wakening as they cross the Colorado
state line into Wyoming...but we are still getting some lightning
and reports of hail. Had a report of half inch hail and pea sized
hail in Laramie this afternoon from a cell that moved through a
little while ago. Precip area filling in on radar across our
southern zones. IR imagery showing cooling cloud tops across
Laramie and Kimball Counties...most likely the anvil from the
storms down in Colorado. So far...only place seeing snow is over
the Summit...where webcams are showing the ground turning white up
there. Latest road temperatures still quite warm...with mid to
upper 40s still being reported from Wyoming RWIS sites.
Current SPC Mesoanalysis parameters showing current CAPE around
500J/KG CAPE across Laramie County and southern Panhandle. Still
thinking sub severe thunderstorms. With expanding precip
area...would think the CAPE is going to begin coming down as well
as we are seeing temperatures only in the low 40s across Laramie
County and low 50s at Kimball and Sidney.
Pretty good rain event still on track for the southern panhandle
and I-80 Corridor in southeast Wyoming from Pine Bluffs to
Laramie. These areas still looking at a half to three quarters of
an inch of QPF through Wednesday morning.
Evening shift will need to watch current conditions tonight as
road temperatures cool. Contemplated a winter headline for
Arlington and the eastern foothills...but am not getting the snow
amounts. Would not be surprised if we do need a short fused
advisory for these locations later this afternoon and early
evening.
.LONG TERM...(Thursday through Monday)
Issued at 315 AM MDT Tue Apr 27 2021
Broad upper level ridging is expected to dominate the western portion
of the CONUS, bringing much milder conditions expected Thursday through
early morning Saturday. Daytime highs associated with this pattern
start in the mid to high 60s Thursday and climbing to the high 70s
into Saturday. High temperatures in the 50s to lower 60s above 9000
feet will result in snow melt runoff and small rises along nearby
creeks and streams below. Sunday and Monday shows vastly different
model outcomes for the precipitation, and has lead to the widespread
precipitation event being much more scattered afternoon and evening
showers, with some isolated thunderstorms. The current GFS guidance
has most of the precipitation to the north across southeastern Wyoming
for Sunday, which shifts eastward into the Panhandle for Monday. At
this time, the precipitation coverage for Sunday through Tuesday morning
is likely overdone. As a result, started backing the POP totals downwards.
Will need to monitor the latest model runs for this event as there
is a fair amount of uncertainty. Cooler temperatures expected beginning
in the early part of next week as a cold front associated with a deeper
shortwave passes over the region. Daytime highs will be in the mid
50s to low 60s, and nighttime lows almost reaching freezing by Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 523 PM MDT Tue Apr 27 2021
Wyoming TAFS...MVFR at Rawlins until 05Z, then VFR.
Occasional MVFR at Laramie until 03Z, then IFR until 15Z, then
VFR.
Occasional IFR at Cheyenne until 06Z, then IFR until 15Z, then
VFR.
Nebraska TAFS...MVFR until 04Z at Chadron, with occasional IFR
until 02Z, then IFR until 14Z, then VFR. Wind gusts to 22 knots
until 02Z.
MVFR at Alliance until 08Z, then IFR until 14Z, then VFR. Wind
gusts to 30 knots until 02Z.
MVFR at Scottsbluff until 03Z, then IFR until 09Z, then MVFR until
15Z, then VFR. Wind gusts to 25 knots until 03Z.
MVFR at Sidney until 03Z, then IFR until 15Z, then MVFR until 18Z,
then VFR. wind gusts to 25 knots until 03Z.
&&
.FIRE WEATHER...
Issued at 315 AM MDT Tue Apr 27 2021
A cold front over along the Wyoming/Colorado/Nebraska border will slowly
push south into northeast Colorado today. A low pressure system will
track east across the central Rockies through this evening, bringing
a variety of precipitation including lower elevation rain showers, high
elevation snow showers, and widely scattered thunderstorms. Precipitation
will diminish from west to east late tonight and Wednesday morning.
Higher humidities and much cooler temperatures will preclude fire weather
concerns. Warmer, breezy and drier conditions are expected Thursday
and Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 6 AM MDT Wednesday for WYZ114.
Winter Weather Advisory until 6 AM MDT Wednesday for WYZ112-116.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...MD
AVIATION...RUBIN
FIRE WEATHER...MJHazardous weather outlook, Apr 27, 2:45 AM MST, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
345 AM MDT Tue Apr 27 2021
WYZ104-105-109>111-113-115-280945-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
345 AM MDT Tue Apr 27 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread lower elevation rain showers and high elevation snow
showers are expected through tonight. Isolated thunderstorms are
possible this afternoon. Snow accumulations of 1 to 3 inches are
expected above 8000 feet.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
WYZ112-114-116-280945-
Sierra Madre Range-Snowy Range-South Laramie Range-
345 AM MDT Tue Apr 27 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread snow showers are forecast through tonight. Isolated
thunderstorms are possible this afternoon. Snow may be moderate
to heavy at times. Snow accumulations will range from 3 to 6
inches Interstate 80 Summit, 4 to 8 inches Sierra Madre Range,
and 7 to 14 inches Snowy Range. Winter Storm Warning and Winter
Weather Advisories are in effect from noon today through late
tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
280945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
345 AM MDT Tue Apr 27 2021
This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread rain showers are forecast through tonight. Rain may mix
with or briefly change to snow above 6000 feet tonight. Widely
scattered thunderstorms will develop this afternoon, with a few
strong storms capable of small hail over far southeast Wyoming
and the southern Panhandle.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Special weather statement, Apr 27, 1:00 PM MST, 4 hours before
Special Weather Statement
National Weather Service Cheyenne WY
200 PM MDT Tue Apr 27 2021
WYZ115-116-272030-
South Laramie Range-Laramie Valley-
200 PM MDT Tue Apr 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY COUNTY...
At 159 PM MDT, a strong thunderstorm was located over University Of
Wyoming War Memorial Stadium, or over Laramie, moving northeast at 10
mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Laramie and University Of Wyoming War Memorial Stadium.
This includes Interstate 80 in Wyoming between mile markers 313 and
318.
Be prepared for hail and/or wet-covered roads. Slow down and allow
extra time when traveling.
LAT...LON 4123 10560 4129 10561 4139 10561 4148 10553
4136 10544 4123 10553
TIME...MOT...LOC 1959Z 237DEG 10KT 4133 10554
MokryHeavy Snow, South Laramie Range
- When
- April 27, 5:00 PM MST to April 28, 5:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Observer located five miles east-southeast of Buford measured 7.0 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 27, 2021$70,000 · EF3 · 7 events
- Flash Flood and Hail in Texas, April 27 to 28, 2021$53,000 · 1.75 in hail · 21 events
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 2021$30,000 · EF1 · 5 events
- Tornado and Hail in Texas, April 27, 2021$30,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, April 27, 2021$21,000 · 3 in hail · 15 events
- Tornadoes and Flooding in Colorado, April 27 to 29, 2021$20,000 · EF0 · 14 events
- Tornadoes and Hail in Colorado, April 27, 20211.75 in hail · 17 events
- Hail in Minnesota, April 27, 2021$3,000 · 1.5 in hail · 6 events
- High Wind in New Mexico, April 27, 202163 kt wind · 6 events
- Hail in Wisconsin, April 27, 20211.25 in hail · 5 events
- Hail in Wisconsin, April 27, 20211 in hail · 4 events
- Strong Wind in Missouri, April 27, 2021$4,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950703.